Texas, 2008

Hail and Damaging Winds in Texas, August 15, 2008

August 15, 2008 · NWS AMA · 11 events in 2 counties and zones

Severe thunderstorms moved across the extreme western and southwestern Texas Panhandle producing large hail and strong thunderstorm wind gusts during the late evening and early morning hours. however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$6,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the extreme western and southwestern Texas Panhandle producing large hail and strong thunderstorm wind gusts during the late evening and early morning hours. The hail did cause some damage...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 15, 5:27 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 5:27 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT FRI AUG 15 2008

.AVIATION...
SHOWERS AND THUNDERSTORMS CURRENTLY MOVING SOUTHEAST FROM COLORADO
AND KANSAS WILL BEGIN TO IMPACT THE NORTHERN PANHANDLES WITHIN THE
NEXT FEW HOURS. A STRONG UPPER LEVEL DISTURBANCE IS DRIVING THESE
STORMS AND WILL CONTINUE MOVING SOUTH TOWARD THE PANHANDLES THIS
EVENING AND TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO BE PRESENT
ACROSS MOST OF THE AREA THROUGH THE NEXT 24 HOURS. SO HAVE KEPT
MENTION OF PRECIP THROUGH MOST OF THE TAFS. ALSO INSERTED A TEMPO
GROUP FOR LOW END IFR CONDITIONS FOR LOW CLOUDS AND BR.

JJB

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT FRI AUG 15 2008/

DISCUSSION...
MAIN CONCERN WILL BE FOR HEAVY RAINS THROUGH THE WEEKEND.  WILL
ISSUE FLASH FLOOD WATCH WITH THIS FCST.  FOR THIS EVE...WILL
CONTINUE WITH MENTION OF SVR TSTMS POSSIBLE.  DO NOT EXPECT AS MUCH
SVR WX AS YDA EVE...SINCE INSTBY IS NOT AS STRONG.  MSTR WILL
CONTINUE TO BE DRAWN INTO FCST AREA AS SLOW MOVING UPPER LEVEL LOW
OVER SRN WY MOVES CLOSER TO FCST AREA.  UPSLOPE FLOW WILL PROVIDE
LOW LEVEL LIFT TO AUGMENT DYNAMICS.  HAVE RETAINED POP STRUCTURE FROM
EARLIER FCST...WITH HIGH POPS GOING THRU SUN NGT.  HAVE FOLLOWED
PATTERN OF HPC GUIDANCE FOR QPF...BUT HAVE INCREASED SLIGHTLY MOST
PERIODS.  TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE IN FCST FOR
ESSENTIALLY ALL OF FCST AREA.  HAVE KEPT IDEA OF ALLOWING FOR
SMALLER POPS BEGINNING MON...AS UPPER LEVEL LOW BEGINS MOVING SE OF
PNHDLS.  BY THU...WRN ZONES SHOULD BE DRY...AS RETREATING UPPER
LEVEL TROF MOVES EWD.  BY FRI...ALL ZONES EXPECTED TO BE DRY.  03

COCKRELL

FIRE WEATHER...
APART FROM LIGHTNING...NO FIRE WEATHER CONCERNS ARE ANTICIPATED FOR
THE NEXT SEVERAL DAYS AS WIDESPREAD RAIN IS EXPECTED...WINDS WILL
REMAIN BELOW  15 MPH...AND RH VALUES REMAIN ABOVE 25 PERCENT.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

14/11
Hazardous weather outlook, Aug 15, 3:43 PM CST, 6 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT FRI AUG 15 2008

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
443 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHWESTERN TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE UNTIL 10 PM CDT
TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. NUMEROUS
TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES AS A LARGE...SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM BEGINS TO INFLUENCE THE SOUTHERN HIGH PLAINS.
SOME OF THE STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THE LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE
TO AFFECT THE SOUTHERN HIGH PLAINS FROM SATURDAY INTO EARLY NEXT
WEEK. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH SUNDAY NIGHT ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT ACROSS THE PANHANDLES...THEN DIMINISHING TO A SLIGHT
CHANCE WEDNESDAY AND WEDNESDAY NIGHT. A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS ON THURSDAY AND THURSDAY NIGHT FOR EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES AS THE LARGE UPPER
LEVEL LOW PRESSURE SYSTEM MOVES EAST OF THE REGION. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS MONDAY AND
MONDAY NIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

NUTTALL

The radar

The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
August 15, 9:55 PM CST
Where
Oldham County, Adrian
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.270, -102.680

Hail, Oldham

When
August 15, 9:55 PM CST
Where
Oldham County, Adrian
Measured
1.75 in hail
Property damage
$11,000
Reported by
Trained Spotter
Coordinates
35.270, -102.680

The large hail broke out windows on several homes on the north and west sides of Adrian. No injuries were reported.

Thunderstorm Wind, Oldham

When
August 15, 10:00 PM CST
Where
Oldham County, Adrian
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.270, -102.680

Hail, Oldham

When
August 15, 10:00 PM CST to 10:10 PM CST
Where
Oldham County, Adrian
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.270, -102.680

The large hail broke out two windows of a home. The hail also shredded leaves off of trees and covered the ground at least an inch deep. No injuries were reported.

Hail, Oldham

When
August 15, 10:00 PM CST
Where
Oldham County, Adrian
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.270, -102.680

A porch swing covering was reported to be ripped up and all foliage on vegetation was stripped. No injuries were reported.

Hail, Oldham

When
August 15, 10:09 PM CST
Where
Oldham County, Adrian
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.270, -102.680

A trained spotter reported that the large hail was breaking the windows in his home. No injuries were reported.

Hail, Oldham

When
August 15, 10:20 PM CST to 10:25 PM CST
Where
Oldham County, Vega
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.250, -102.430

A truck driver reported that the windshield of his rig was broken from the large hail and the damage occurred near mile marker thirty-five on Interstate 40. No injuries were reported.

Hail, Deaf Smith

When
August 15, 11:14 PM CST
Where
Deaf Smith County, 1 mi NNE of Hereford
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.833, -102.393

The large hail occurred in the northeast part of Hereford. No damage or injuries were reported.

Hail, Deaf Smith

When
August 15, 11:15 PM CST
Where
Deaf Smith County, 1 mi NNE of Hereford
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.833, -102.393

The local media reported that the hail was starting to cover the ground in the northeast section of Hereford. No damage or injuries were reported.

Hail, Deaf Smith

When
August 15, 11:20 PM CST
Where
Deaf Smith County, 4 mi E of Hereford Muni Arpt
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
34.850, -102.249

The Hereford Fire Department reported that the hail was covering the roads making for very slick driving conditions.

Hail, Deaf Smith

When
August 15, 11:30 PM CST
Where
Deaf Smith County, 6 mi E of Hereford
Measured
1.75 in hail
Crop damage
$6,000
Reported by
Public
Coordinates
34.820, -102.294

The large hail reportedly stripped corn fields east of Hereford. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131336, 131338, 131339, 131341, 131344, 131346, 131347, 131348, 131349, 131352, 131354.